Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 47, NWS Salt Lake City, UT

July 30, 2022Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 30, 2022, 7:53 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2022, 7:53 PM MDT (01:53 UTC)
Expired
Jul 30, 2022, 10:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 64 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:51 PM MDTFLASH FLOODHildale, UTCOLORADO CITY DISPATCH REPORTS ALL STREET CROSSINGS ACROSS THE CREEK ARE CLOSED DUE TO FLOODING. THREE FEET OF FAST MOVING WATER WAS REPORTED FLOWING ACROSS HILDALE STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2711 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WGUS55 KSLC 310153
FFWSLC
UTC053-310445-
/O.NEW.KSLC.FF.W.0047.220731T0153Z-220731T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
753 PM MDT Sat Jul 30 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Utah...

* Until 1045 PM MDT.

* At 753 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen in the headwaters of Short Creek, as well as across 
  Water Canyon. Additional rainfall amounts of 0.25 to 0.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.


  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hildale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
      3700 11293 3700 11299 3700 11300

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
2 follow-up statements
780 
WGUS75 KSLC 310314
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
914 PM MDT Sat Jul 30 2022

UTC053-310445-
/O.CON.KSLC.FF.W.0047.000000T0000Z-220731T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
914 PM MDT Sat Jul 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT THIS 
EVENING FOR SOUTHEASTERN WASHINGTON COUNTY...

At 914 PM MDT, Between 0.75 and 1.5 inch of rain has fallen across 
Short Creek and Water Canyon. Local law enforcement reports road 
closures due to flooding within Hildale, with water up to 3 feet 
deep across Hildale Avenue.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Hildale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
      3700 11293 3700 11299 3700 11300

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 1 HOUR

$$

MPS
522 
WGUS75 KSLC 310440
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1040 PM MDT Sat Jul 30 2022

UTC053-310450-
/O.EXP.KSLC.FF.W.0047.000000T0000Z-220731T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
1040 PM MDT Sat Jul 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MDT THIS EVENING FOR 
SOUTHEASTERN WASHINGTON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
      3700 11293 3700 11299 3700 11300

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:20 PM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 3:20 PM MDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
320 PM MDT Sat Jul 30 2022

.SYNOPSIS...Deep moisture will remain in place over southern Utah
over the next several days. After a modest drying trend over this
weekend a more substantial increase in moisture is expected early
next week across the entirety of Utah and southwest Wyoming,
resulting in widespread shower and thunderstorm activity during
this time.

&&

.SHORT TERM (Through 12Z Tuesday)...A broad ridge of high
pressure will continue to dominate the weather pattern through
much of this forecast period. The primary weather impact over the
next several days will continue to revolve around monsoonal
moisture impacts, especially over southern Utah. This includes
heavy rain and flash flooding potential. PW values from this
mornings sounding in SLC indicate just under 1.0 inch of available
moisture while VEF shows 1.6 inches of moisture. These values are
well above average and even come close to daily maxes for the
day. With just about no steering flow through the evening, a
fairly similar pattern regarding the trends in thunderstorm
progression is forecast in comparison to yesterday. Look for
thunderstorm development over higher terrain with a slow and
gradual shift southward this evening, tracking through the
Utah/Nevada/Arizona borders between the 7 and 10 pm hours. For
tomorrow, a fairly similar set up is noted. Thunderstorm
development is anticipated over higher terrain late morning into
the the early afternoon with a slow progression off the terrain
late afternoon into the early evening. However, a lightly less
abundant amount of available moisture is noted overall for
southern Utah, which only decreases our QPF forecast a bit.
Increasing southerly boundary winds are forecast over the west
desert for Sunday evening. Wind gusts of 25 to 30 mph are
possible in this region. Otherwise a general south to southwest
flow is forecast across the region through early Tuesday.

Monday is looking to be the overall more impactful day in this
near term forecast. A southerly push in available moisture from
the Gulf of California is forecast to arrive and interact with an
approaching shortwave from the northwest. This looks to be the
impetus for increasing shower and thunderstorm development for
northern Utah, particularly during the evening hours. By the
overnight hours Monday into early Tuesday, the shortwave looks to
pass across northern Utah, which would bring a rather soggy start
to Tuesday morning for much us living along the Wasatch Front.
Right now ensembles indicate somewhere between 1/10 to 1/4 inch of
rainfall into the morning hours Tuesday.

Near seasonal heat remains in the forecast; therefore mid to
upper 90s are forecast each afternoon through Monday. Should the
Salt Lake City airport reach triple digits today and again
tomorrow, it will tie the all time record for number of 100 degree
days reached in a given year. Heat Risk, while elevated for those
sensitive to heat across northern Utah, is expected to remain
below thresholds for the widespread population and as such we will
not be issuing heat headlines.

.LONG TERM (After 12Z Tuesday)...Long term forecast period
begins with a weakening and flattening of the persistent mid/upper
level ridge due to increased troughing in the PacNW. In combination
with a cutoff low meandering off the CA/OR coast and what remains of
Tropical Cyclone Frank, the forecast region will continue to see a
fairly favorable deep moisture flux. To that end, PWATS in southern
UT are forecast to rise to around 100-150% (~0.75"-1.10") of
climatological normal, and PWATS in northern UT / southwest WY are
forecast to rise to around 150-200% (~0.90"-1.40") of climatological
normal. Anomalous moisture looks to also be present at the surface,
with most guidance sources indicating dew points in the mid to upper
50s along much of the Wasatch Front. Guidance also is in fair
agreement in a shortwave impulse pushing through northern UT during
the day Tuesday, though there is some disagreement on the exact
timing. In general, there looks to be enough large scale forcing to
yield modest PoPs in north half of the forecast region early
Tuesday, with coverage increasing further areawide by Tuesday
afternoon. To an extent, the precipitation and cloud cover
associated with the elevated moisture should yield reduced daytime
temps (highs in the mid to upper 80s along the Wasatch Front) as
well as limited instability... That said, with elevated surface dew
points, any breaks in cloud cover could yield destabilization fairly
quickly. With low confidence in that aspect of the forecast, the
strength and coverage of more organized convection is also fairly
uncertain at this time. Overall though, northern UT / southwest WY
will have a fairly good chance to see wetting rains (along with
cooler temps), with more modest PoPs/QPF elsewhere in southern UT.

Wednesday shows similarities to Tuesday with respect to moisture
(albeit maybe slightly drier), but guidance shows minimal signal for
any sort of larger scale forcing. Additionally, there appears to be
some potential for the ridge to rebound/nudge slightly back into UT
as the previous day's shortwave slides eastward. As such, the
expectation will be for less precipitation coverage overall, but
still some modest cloud cover and moderated afternoon temperatures.

From Thursday onward, uncertainty increases markedly due to
variations in how guidance handles another trough digging into the
PacNW, and how it interacts with the aforementioned cutoff low and
what might remain of the circulation/energy associated with Tropical
Cyclone Frank. Utilizing cluster analysis, roughly 40-50% of members
support a faster and less amplified trough translating eastward
across the northern CONUS, while around 50-60% of members support a
slower and more amplified trough digging into the PacNW before
moving eastward. With the details murky at best, the forecast
reflects a somewhat flattened ridge with slightly tempered PoPs and
temps nudging up a bit from that of mid-week (though thankfully
minimal chances of 100F+ temps, aside from maybe far south UT on
Thursday). That said, given the complexity of the forecast elements
and the inherent uncertainty therein, there is a good chance to see
the exact numbers/coverages/etc. change in subsequent forecast
packages.

&&

KSLC...VFR conditions will continue through tomorrow. Cumulus
buildups will continue through the early evening over nearby
terrain, but are not expected to directly impact the terminal. There
is a low chance, <20% at this time, of outflow winds from nearby
storms reaching the airfield. Winds will return to southeasterly
between 2Z-4Z for the overnight period, with potential for
occasional overnight gusts of 15kts or more.

REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms, generally isolated and tied to terrain north of KHCR,
and more scattered south of KHCR, will linger into the mid evening.
Gusty and erratic outflow winds in excess of 30 mph are possible
near showers and thunderstorms. Far southwest Utah including KSGU
will see threats linger the longest into the evening. Mainly VFR
conditions are expected, however, locally heavy rainfall and dust
kicked up by outflows may bring localized IFR conditions due to VIS
restrictions. Storms can be expected again tomorrow with similar
coverage in the same areas.

&&

.FIRE WEATHER...Above average amounts of moisture remain forecast
through early next week with daily opportunities for wetting rains
on higher terrain areas in particular. Thunderstorms remain in the
forecast for many locations each afternoon for the next several
days. Monday evening into Tuesday morning, wetting rain potential
increases over northern and central Utah with widespread 40 to 60
percent chances for 0.10 of an inch or more. Windy boundary layer
winds are forecast over western Utah Sunday evening.
Wind gusts to 30 mph are possible.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...NDeSmet
LONG TERM...Warthen
AVIATION...Van Cleave
FIRE WEATHER...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:50 PM MDTFlash Flood Warning Considerable damage threatSLCWashington115 min
Jul 30, 9:06 PM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 31, 3:33 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 31, 5:19 PM MDTAreal Flood AdvisorySLCIron3 hr

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.